Pituitary apoplexy is a rare occurrence in cardiac surgery patients. We present a case of a 50-year-old man who developed severe headache, diplopia, and fatigue 2 days after coronary artery bypass grafting surgery. Physical examination revealed a sixth nerve palsy, and laboratory evaluation was consistent with hypopituitarism. Brain magnetic resonance imaging demonstrated pituitary macroadenoma with hemorrhage. A diagnosis of pituitary apoplexy was made. The patient was treated acutely with glucocorticoid and levothyroxine replacement. Transsphenoidal surgery was delayed 7 days because of the patient's use of clopidogrel and was later performed without incident. The diagnosis and management of pituitary apoplexy is discussed, and the medical literature regarding pituitary apoplexy in patients following cardiac surgery is reviewed.
*Clinical Fellow, Brown Medical School, Providence, RI; and †Clinical Director, Hallett Center Division of Endocrinology, Rhode Island Hospital, and Clinical Associate Professor of Medicine, Brown Medical School, Providence, RI.
The authors have disclosed that they have no significant relationships with or financial interests in any commercial company that pertains to this educational activity.
Lippincott Continuing Medical Education Institute, Inc. has identified and resolved all faculty conflicts of interest regarding this educational activity.
Reprints: Marc Laufgraben, MD, FACE, FACP, Division of Endocrinology, Brown Medical School, Rhode Island Hospital, 1 Hoppin Street, Ste 200, Providence, RI 02903. E-mail: firstname.lastname@example.org.
Chief Editor's Note: This article is the 20th of 36 that will be published in 2007 for which a total of up to 36 AMA PRA Category 1 Credits™ can be earned. Instructions for how credits can be earned precede the CME Examination at the back of this issue.